Journal Article

Ticks and tick‐borne diseases in Africa: a disease transmission model

Henry G. Mwambi

in Mathematical Medicine and Biology: A Journal of the IMA

Published on behalf of Institute of Mathematics and its Applications

Volume 19, issue 4, pages 275-292
Published in print December 2002 | ISSN: 1477-8599
Published online December 2002 | e-ISSN: 1477-8602 | DOI:
Ticks and tick‐borne diseases in Africa: a disease transmission model

More Like This

Show all results sharing these subjects:

  • Applied Mathematics
  • Biomathematics and Statistics


Show Summary Details


A general disease transmission model is developed for a tick‐borne disease for cattle. Both the tick and cow are possible hosts for the disease parasite. The two species are therefore classified as infected or uninfected. The tick individual is further classified as sedentary (off‐host) or feeding (on‐host). First conditions for the persistence of the tick population are investigated. A threshold quantity for the disease is derived which is dependent on both the tick and host population parameters and the two transmission rates: from ticks to cattle and vice versa. From the analysis persistence and non‐persistence conditions for both the tick population and the disease are investigated. The effect of the presence of a second host species is introduced as an additional feature in the analysis.

Keywords: disease transmission; tick‐borne disease; theileria; reproduction number; transmission route; persistence; excess mortality; disease control; alternate hosts

Journal Article.  0 words. 

Subjects: Applied Mathematics ; Biomathematics and Statistics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.